Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Spectral gap for hyperbounded operators


Author: Feng-Yu Wang
Journal: Proc. Amer. Math. Soc. 132 (2004), 2629-2638
MSC (2000): Primary 47D07, 60H10
DOI: https://doi.org/10.1090/S0002-9939-04-07414-3
Published electronically: April 8, 2004
MathSciNet review: 2054788
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $(E,\mathcal F,\mu)$ be a probability space, and $P$ a symmetric linear contraction operator on $L^2(\mu)$ with $P1=1$ and $\Vert P\Vert _{L^2(\mu)\to L^4(\mu)}<\infty$. We prove that $\Vert P\Vert _{L^2(\mu)\to L^4(\mu)}^4<2$ is the optimal sufficient condition for $P$ to have a spectral gap. Moreover, the optimal sufficient conditions are obtained, respectively, for the defective log-Sobolev and for the defective Poincaré inequality to imply the existence of a spectral gap. Finally, we construct a symmetric, hyperbounded, ergodic contraction $C_0$-semigroup without a spectral gap.


References [Enhancements On Off] (What's this?)

  • 1. S. Aida, Uniform positivity improving property, Sobolev inequalities, and spectral gaps, J. Funct. Anal. 158 (1998), 152-185. MR 2000d:60125
  • 2. D. Bakry, On Sobolev and logarithmic Sobolev inequalities for Markov semigroups, in ``New Trends in Stochastic Analysis'' (K. D. Elworthy, S. Kusuoka and I. Shigekawa, eds.), pp. 43-75, World Scientific, 1997. MR 99m:60110
  • 3. E. B. Davies and B. Simon, Ultracontractivity and the heat kernel for Schrödinger operators and Dirichlet Laplacians, J. Funct. Anal. 59 (1984), 335-395. MR 86e:47054
  • 4. J. D. Deuschel and D. Stroock, Large Deviations, Pure and Appl. Math. Ser. 137, Academic Press, San Diego, 1989. MR 90h:60026
  • 5. F.-Z. Gong and F.-Y. Wang, Functional inequalities for uniformly integrable semigroups and application to essential spectrums, Forum Math. 14 (2002), 293-313. MR 2003a:47097
  • 6. F. Gong and L. Wu, Spectral gap of positive operators and applications, C. R. Acad. Sci. Paris Sér. I Math. 331 (2000), 983-988. MR 2002a:47057
  • 7. L. Gross, Logarithmic Sobolev inequalities, Amer. J. Math. 97 (1975), 1061-1083. MR 54:8263
  • 8. L. Gross, Logarithmic Sobolev inequalities and contractivity properties of semigroups, Lecture Notes in Math., vol. 1563, 54-88, Springer-Verlag, Berlin, 1993. MR 95h:47061
  • 9. M. Hino, Exponential decay of positivity preserving semigroups on $L^p$, Osaka J. Math. 37 (2000), 603-624; 39 (2002), 771. MR 2001k:60109; MR 2003h:60112
  • 10. S. Kusuoka, Analysis on Wiener spaces II: differential forms, J. Funct. Anal. 103 (1992), 229-274. MR 93c:58230
  • 11. D. Revuz, Markov Chains, North-Holland, Amsterdam, 1976. MR 54:3852
  • 12. M. Röckner and F.-Y. Wang, Weak Poincaré inequalities and $L^2$-convergence rates of Markov semigroups, J. Funct. Anal. 185 (2001), 564-603. MR 2002j:47075
  • 13. O. S. Rothaus, Diffusion on compact Riemannian manifolds and logarithmic Sobolev inequalities, J. Funct. Anal. 42 (1981), 102-109. MR 83f:58080a
  • 14. B. Simon, A remark on Nelson's best hypercontractive estimates, Proc. Amer. Math. Soc. 55 (1976), 376-378. MR 53:4825
  • 15. B. Simon and R. Høegh-Krohn, Hypercontractive semigroups and two dimensional self-coupled Bose fields, J. Funct. Anal. 9 (1972), 121-180. MR 45:2528
  • 16. F.-Y. Wang, Functional inequalities, semigroup properties and spectrum estimates, Infin. Dimen. Anal. Quantum Probab. Relat. Topics 3 (2000), 263-295. MR 2002b:47083
  • 17. F.-Y. Wang, Functional inequalities for the decay of sub-Markov semigroups, Potential Analysis 18 (2003), 1-23. MR 2004a:47051
  • 18. L. Wu, Uniformly integrable operators and large deviations for Markov processes, J. Funct. Anal. 172 (2000), 301-376. MR 2001e:60062
  • 19. L. Wu, Essential spectral radius for Markov semigroups (I): discrete time case, Probab. Theory Relat. Fields 128 (2004), 255-321.
  • 20. K. Yosida, Functional Analysis, sixth edition, Grundlehren der Mathematischen Wissenschaften, band 123, Springer-Verlag, Berlin, 1980. MR 82i:46002

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47D07, 60H10

Retrieve articles in all journals with MSC (2000): 47D07, 60H10


Additional Information

Feng-Yu Wang
Affiliation: Department of Mathematics, Beijing Normal University, Beijing 100875, People’s Republic of China
Email: wangfy@bnu.edu.cn

DOI: https://doi.org/10.1090/S0002-9939-04-07414-3
Keywords: Hyperboundedness, ergodicity, log-Sobolev inequality, spectral gap
Received by editor(s): October 15, 2002
Received by editor(s) in revised form: June 3, 2003
Published electronically: April 8, 2004
Additional Notes: Supported in part by NNSFC(10025105, 10121101), TRAPOYT and the 973-Project
Communicated by: Joseph A. Ball
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society